Montana, 2005

Flash Flood in Montana, June 13, 2005

June 13, 2005 · NWS GGW · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 12:50 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 12:50 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
150 PM MDT MON JUN 13 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
MUCH QUIETER WEATHER ON TAP FOR NORTHEAST MONTANA THROUGH THE SHORT
TERM PERIOD AS AN UPPER LEVEL RIDGE BUILDS IN LATER TONIGHT BEFORE
TRANSITIONING TO SOUTHWEST FLOW ALOFT. SHORT RANGE MODELS IN GOOD
AGREEMENT SO NO PREFERENCE FOR THE FORECAST TODAY.

OVERALL...VERY FEW CHANGES MADE TO THE SHORT TERM FORECAST TODAY.
SYSTEM THAT BROUGHT PRECIPITATION TO A GOOD PORTION OF THE FORECAST
AREA WILL FINISH SHIFTING EAST OUT OF THE REGION TONIGHT. SUBSIDENCE
AND DRIER AIRMASS BEGINS TO WORK IN FROM THE SOUTHWEST...SO KEPT
IDEA OF CLEARING OUT LATER TONIGHT. POSSIBILITY THAT SOME FOG COULD
FORM...ESPECIALLY IN AREAS THAT GOT THE MOST PRECIPITATION LAST
NIGHT. WILL ADD PATCHY MENTION IN SINCE IT SHOULD NOT BE ALL THAT
WIDESPREAD.

BY TUESDAY...RIDGE OF HIGH PRESSURE TAKES CONTROL WITH IMPRESSIVE
THERMAL RIDGE BUILDING INTO THE AREA. WILL SEE BIG JUMP IN
TEMPERATURES BACK UP TO A LITTLE ABOVE NORMAL...ONLY THE SECOND
OCCURRENCE SO FAR IN JUNE. MODEL SOUNDINGS CONTINUE TO SHOW LOTS OF
DRYING SO CLOUDS SHOULD BE HARD TO COME BY...OTHER THAN PERHAPS A
LITTLE FLAT CU. LOTS OF SUN TO ALSO CONTRIBUTE TO QUICK WARM UP. BY
TUESDAY NIGHT...UPPER LEVEL FLOW TURNS TO THE SOUTHWEST AS RIDGE
MOVES INTO THE DAKOTAS. WARM OVERNIGHT LOWS TUESDAY NIGHT WITH
THERMAL RIDGE STAYING IN PLACE ACROSS THE AREA. SHORTWAVE AND
ASSOCIATED PACIFIC FRONT APPROACH THE FORECAST AREA BY WEDNESDAY
AFTERNOON. PRE-FRONTAL WARMING IN THE EAST TO BOOST TEMPS CLOSE TO
90...SO MADE A FEW ADJUSTMENTS TO THE TEMPERATURE GRID. POSSIBLE FOR
A THUNDERSTORM TO WORK INTO THE EXTREME WEST...BUT SHOULD PROBABLY
HOLD OFF UNTIL EVENING. WILL LEAVE SLIGHT CHANCE IN THE EXTREME WEST
IN THE EARLY AFTERNOON FOR NOW...BUT NEXT SHIFT MAY NEED TO REMOVE.
JAZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS ARE SIMILAR WITH THE OVERALL PATTERN WITH ONLY SOME
DIFFERENCES IN TIMING THE SHORTWAVES IN SOUTHWEST FLOW ALOFT THROUGH
THE WEEKEND.

WEAK FRONTAL BOUNDARY MOVES ACROSS EASTERN MONTANA WEDNESDAY NIGHT.
COULD SEE SOME THUNDERSTORMS WITH THIS FRONT. UPPER LEVEL DYNAMICS
STAY TO THE NORTHWEST OF THE FORECAST AREA AND THERE IS LIMITED
MOISTURE WITH THIS FRONT. WILL MAINTAIN GOING SLIGHT CHANCE OF
THUNDERSTORMS. THERMAL RIDGE ALONG THE FRONT WILL ALLOW FOR A WARM
NIGHT... ESPECIALLY IN THE EASTERN ZONES. RAISED WED NIGHTS LOWS IN
THE EAST.

SOUTHWEST FLOW ALOFT DOMINATES THE WEATHER PATTERN THROUGH THE
PERIOD WITH WEST COAST TROUGH OR UPPER LOW AND RIDGE TO THE EAST.
THERMAL RIDGE REMAINS OVER EASTERN MONTANA TO PROVIDE SUMMERLIKE
TEMPERATURES. THERE IS A CHANCE THAT A MOUNTAIN INDUCED THUNDERSTORM
COULD HOLD TOGETHER INTO THE NW PART OF THE FORECAST AREA TO ALLOW
FOR A SLIGHT CHANCE OF THUNDERSTORMS. THE SOUTHEAST ZONES SHOULD
HAVE WARM AIR ALOFT WHICH WILL KEEP THAT AREA CAPPED. FORRESTER

&&

.AVIATION...
SCATTERED SHOWERS WILL LINGER OVER THE FORECAST AREA WITH A MIX OF
LOW AND MID CLOUDS THROUGH EARLY EVENING AS UPPER TROUGH MOVES EAST.
SKIES SHOULD CLEAR AFTER SUNSET. MOIST ATMOSPHERE AND CLEAR SKIES
MAKES FOG A POSSIBILITY OVERNIGHT. AMONG THE TAF SITES...OLF HAS THE
BEST CHANCE OF GETTING FOG AS THEY WILL HAVE LIGHT WINDS. NORTHWEST
WINDS ELSEWHERE MAKES FOG LESS LIKELY TONIGHT. UPPER RIDGE ON
TUESDAY WILL BRING CLEAR SKIES.

&&

.HYDROLOGY...
HYDRO CONCERNS QUICKLY WANING. GAUGE ON THE MUSSELSHELL NEAR MOSBY
SHOWING RIVER STAGE ALREADY BACK ON ITS WAY DOWN THIS AFTERNOON.
OTHER GAUGES ALSO BEHAVING THIS AFTERNOON. WITH ONLY WARMING AND
DRYING TAKING PLACE THE NEXT COUPLE OF DAYS...NOT EXPECTING ANY
SIGNIFICANT ISSUES. JAZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 5:13 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
613 AM MDT MON JUN 13 2005

MTZ016>027-059>062-141200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
613 AM MDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Glasgow radar (KGGW), 81 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
June 13, 3:15 PM MST to 4:45 PM MST
Where
Roosevelt County, 23 mi NW of Poplar
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.333, -105.550

Heavy rain in Roosevelt County caused Chelsea and Box Elder Creeks to rise significantly and flood in spots. Very heavy rain of 4.3 inches was reported over a small area 23 miles northwest of Poplar. Highway 13 and some other local roads were flooded in spots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457991.